Alert archive / California / Freeze Warnings in 2017

Freeze Warning 3, NWS Las Vegas, NV

December 4, 2017Clark County, Nevada; Inyo County, San Bernardino County, California

NWS Las Vegas, NV issued this freeze warning at Dec 4, 2017, 9:08 AM PST for Clark County, Nevada; Inyo County, San Bernardino County, California. It took effect at Dec 5, 2017, 12:00 AM PST. It was in force for 9 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 4, 2017, 9:08 AM PST (17:08 UTC)
In effect from
Dec 5, 2017, 12:00 AM PST
Expired
Dec 5, 2017, 9:00 AM PST
In force
9 hr
Issued by
NWS Las Vegas, NV

Counties Inyo County, CA, San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 119 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 5, 6:01 AM PSTNON-TSTM WND GST 601 Sw Crestline, CAMESONET STATION E3127, CRESTLINE.
Dec 5, 9:00 AM PSTNON-TSTM WND GST 602 Nnw Fontana, CACHP REPORTED POWER LINES DOWN AND ACROSS THE ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 5.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2017-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2017-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2788 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

389 
WWUS75 KVEF 041708
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
908 AM PST Mon Dec 4 2017

NVZ014-015-050000-
/O.EXP.KVEF.HZ.W.0001.000000T0000Z-171204T1700Z/
/O.UPG.KVEF.HZ.A.0001.171205T0800Z-171205T1700Z/
/O.NEW.KVEF.HZ.W.0002.171205T0800Z-171205T1700Z/
Esmeralda and Central Nye County-Lincoln County-
Including Beatty, Goldfield, Silver Peak, Dyer, 
Caliente, Pioche, Panaca, Hiko, Alamo, and Rachel
908 AM PST Mon Dec 4 2017

...HARD FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
PST TUESDAY...
...HARD FREEZE WARNING WILL EXPIRE AT 9 AM PST THIS MORNING...

The National Weather Service in Las Vegas has issued a Hard
Freeze Warning, which is in effect from midnight tonight to 9 AM
PST Tuesday. 

* TEMPERATURE...Temperatures between 12 and 22 degrees can be
  expected early Tuesday morning in the valleys of Esmeralda,
  central Nye and Lincoln counties. 

* Impacts...Frigid temperatures can cause pipes to burst, people 
  and pets to suffer from frost bite hypothermia, and can kill 
  sensitive plants. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Temperatures will be well below freezing for many hours. Bring
pets indoors to protect them from the cold. To prevent freezing
and possible bursting of outdoor pipes...they should be wrapped...
drained...or allowed to drip slowly. Anyone with in ground 
sprinkler systems...should drain their systems or cover any above 
ground pipes to protect them from freezing.

&&

$$

CAZ520-050000-
/O.UPG.KVEF.HZ.A.0001.171205T0800Z-171205T1700Z/
/O.NEW.KVEF.HZ.W.0002.171205T0800Z-171205T1700Z/
Owens Valley-
Including Bishop, Independence, Lone Pine, 
and Olancha
908 AM PST Mon Dec 4 2017

...HARD FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
PST TUESDAY...

The National Weather Service in Las Vegas has issued a Hard
Freeze Warning, which is in effect from midnight tonight to 9 AM
PST Tuesday. 

* TEMPERATURE...Temperatures between 12 and 22 degrees can be
  expected early Tuesday morning in the northern portions of the
  Owens Valley in Inyo County. 

* Impacts...Frigid temperatures can cause pipes to burst, people 
  and pets to suffer from frost bite hypothermia, and can kill 
  sensitive plants. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Temperatures will be well below freezing for many hours. Bring
pets indoors to protect them from the cold. To prevent freezing
and possible bursting of outdoor pipes...they should be wrapped...
drained...or allowed to drip slowly. Anyone with in ground 
sprinkler systems...should drain their systems or cover any above 
ground pipes to protect them from freezing.

&&

$$

CAZ522-525-NVZ016-020-050000-
/O.UPG.KVEF.FZ.A.0002.171205T0800Z-171205T1700Z/
/O.NEW.KVEF.FZ.W.0003.171205T0800Z-171205T1700Z/
Death Valley National Park-Morongo Basin-Northeast Clark County-
Las Vegas Valley-
Including Furnace Creek, Stovepipe Wells, Shoshone,
Morongo Valley, Yucca Valley, Twentynine Palms, Mesquite, 
Overton, Moapa, Las Vegas, North Las Vegas, Henderson, 
and Boulder City
908 AM PST Mon Dec 4 2017

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST
TUESDAY...

The National Weather Service in Las Vegas has issued a Freeze
Warning, which is in effect from midnight tonight to 9 AM PST
Tuesday. 

* TEMPERATURE...Low temperatures of 28 to 32 degrees will be
  possible tonight through early Tuesday morning in the following
  areas...northeast Clark County near Mesquite, around the edges
  of the Las Vegas Valley, the Shoshone and Tecopa areas of Inyo
  County, and in the Yucca Valley area of San Bernardino County.
  Temperatures may fall slightly lower Tuesday night into
  Wednesday morning.

* Impacts...The first freeze of the season will end the growing 
  season and kill sensitive plants left outdoors. Pets may also 
  suffer from hypothermia. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation. Bring pets indoors to protect them from the
cold. Steps should be taken to protect exposed outdoor water
pipes

&&

$$

AZZ002-036-CAZ527-NVZ021-050000-
/O.CON.KVEF.WI.Y.0051.000000T0000Z-171206T0400Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, 
Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, 
and Laughlin
908 AM PST Mon Dec 4 2017 /1008 AM MST Mon Dec 4 2017/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PST /9 PM MST/
TUESDAY...

* TIMING...Gusty north winds will peak during the afternoon today
  and Tuesday, before decreasing Tuesday evening. 

* WINDS...North winds at 25 to 35 mph with gusts 40 to 50 mph. 
  The strongest winds will be near the Laughlin Bullhead City 
  area. 

* IMPACTS...Dangerous boating conditions, difficult driving
  conditions on east west roads such as Interstate 40, Nevada 
  Highway 163, Arizona Highway 68, and isolated poor visibility in
  blowing dust. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should use extreme caution when venturing onto area
lakes. For your personal safety...avoid the open waters. Stay
close to shore or around protected areas. Motorcycle riders and 
drivers of vans...campers...trailers and any other high profile 
vehicle should use extra caution.

&&

$$

Wolcott
3 follow-up statements
718 
WWUS75 KVEF 042114
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
114 PM PST Mon Dec 4 2017

CAZ520-NVZ014-015-051200-
/O.CON.KVEF.HZ.W.0002.171205T0800Z-171205T1700Z/
Owens Valley-Esmeralda and Central Nye County-Lincoln County-
Including Bishop, Independence, Lone Pine, Olancha,
Beatty, Goldfield, Silver Peak, Dyer, Caliente, Pioche, Panaca, 
Hiko, Alamo, and Rachel
114 PM PST Mon Dec 4 2017

...HARD FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
9 AM PST TUESDAY...

* TEMPERATURE...Temperatures between 12 and 22 degrees can be 
  expected early Tuesday morning in the valleys of Esmeralda, 
  central Nye and Lincoln counties. 

* Impacts...Frigid temperatures can cause pipes to burst, people 
  and pets to suffer from frost bite hypothermia, and can kill 
  sensitive plants. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Temperatures will be well below freezing for many hours. Bring
pets indoors to protect them from the cold. To prevent freezing
and possible bursting of outdoor pipes...they should be wrapped...
drained...or allowed to drip slowly. Anyone with in ground
sprinkler systems...should drain their systems or cover any above
ground pipes to protect them from freezing.

&&

$$

CAZ522-525-NVZ016-020-051200-
/O.CON.KVEF.FZ.W.0003.171205T0800Z-171205T1700Z/
Death Valley National Park-Morongo Basin-Northeast Clark County-
Las Vegas Valley-
Including Furnace Creek, Stovepipe Wells, Shoshone,
Morongo Valley, Yucca Valley, Twentynine Palms, Mesquite, 
Overton, Moapa, Las Vegas, North Las Vegas, Henderson, 
and Boulder City
114 PM PST Mon Dec 4 2017

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
PST TUESDAY...

* TEMPERATURE...Low temperatures of 28 to 32 degrees will be 
  possible tonight through early Tuesday morning in the 
  following areas...northeast Clark County near Mesquite, around 
  the edges of the Las Vegas Valley, the Shoshone and Tecopa 
  areas of Inyo County, and in the Yucca Valley area of San 
  Bernardino County. Temperatures may fall slightly lower 
  Tuesday night into Wednesday morning. 

* Impacts...The first freeze of the season will end the growing 
  season and kill sensitive plants left outdoors. Pets may also 
  suffer from hypothermia. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation. Bring pets indoors to protect them from the
cold. Steps should be taken to protect exposed outdoor water
pipes to protect them from freezing.

&&

$$

AZZ002-036-CAZ527-NVZ021-051200-
/O.CON.KVEF.WI.Y.0051.000000T0000Z-171206T0400Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, 
Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, 
and Laughlin
114 PM PST Mon Dec 4 2017 /214 PM MST Mon Dec 4 2017/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PST /9 PM MST/
TUESDAY...

* TIMING...Gusty north winds will peak during the afternoon hours
  through Tuesday, before decreasing Tuesday evening. 

* WINDS...North winds at 25 to 35 mph with gusts 40 to 50 mph. 
  The strongest winds will be near the Laughlin Bullhead City 
  area. 

* IMPACTS...Dangerous boating conditions, difficult driving 
  conditions on east west roads such as Interstate 40, Nevada 
  Highway 163, Arizona Highway 68, and isolated poor visibility 
  in blowing dust. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should use extreme caution when venturing onto area
lakes. For your personal safety...avoid the open waters. Stay
close to shore or around protected areas. Motorcycle riders and
drivers of vans...campers...trailers and any other high profile
vehicle should use extra caution.

&&

$$

Wolcott
898 
WWUS75 KVEF 050746
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1146 PM PST Mon Dec 4 2017

CAZ520-NVZ014-015-051700-
/O.CON.KVEF.HZ.W.0002.171205T0800Z-171205T1700Z/
Owens Valley-Esmeralda and Central Nye County-Lincoln County-
Including Bishop, Independence, Lone Pine, Olancha,
Beatty, Goldfield, Silver Peak, Dyer, Caliente, Pioche, Panaca, 
Hiko, Alamo, and Rachel
1146 PM PST Mon Dec 4 2017

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST TUESDAY...

* TEMPERATURE...Temperatures between 12 and 22 degrees can be 
  expected early Tuesday morning in the valleys of Esmeralda, 
  central Nye and Lincoln counties. 

* Impacts...Frigid temperatures can cause pipes to burst, people 
  and pets to suffer from frost bite hypothermia, and can kill 
  sensitive plants. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Temperatures will be well below freezing for many hours. Bring
pets indoors to protect them from the cold. To prevent freezing
and possible bursting of outdoor pipes...they should be wrapped...
drained...or allowed to drip slowly. Anyone with in ground
sprinkler systems...should drain their systems or cover any above
ground pipes to protect them from freezing.

&&

$$

CAZ522-525-NVZ016-020-051700-
/O.CON.KVEF.FZ.W.0003.171205T0800Z-171205T1700Z/
Death Valley National Park-Morongo Basin-Northeast Clark County-
Las Vegas Valley-
Including Furnace Creek, Stovepipe Wells, Shoshone,
Morongo Valley, Yucca Valley, Twentynine Palms, Mesquite, 
Overton, Moapa, Las Vegas, North Las Vegas, Henderson, 
and Boulder City
1146 PM PST Mon Dec 4 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST TUESDAY...

* TEMPERATURE...Low temperatures of 28 to 32 degrees will be 
  possible tonight through early Tuesday morning in the 
  following areas...northeast Clark County near Mesquite, around 
  the edges of the Las Vegas Valley, the Shoshone and Tecopa 
  areas of Inyo County, and in the Yucca Valley area of San 
  Bernardino County. Temperatures may fall slightly lower 
  Tuesday night into Wednesday morning. 

* Impacts...The first freeze of the season will end the growing 
  season and kill sensitive plants left outdoors. Pets may also 
  suffer from hypothermia. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation. Bring pets indoors to protect them from the
cold. Steps should be taken to protect exposed outdoor water
pipes to protect them from freezing.

&&

$$

AZZ002-036-CAZ527-NVZ021-051715-
/O.CON.KVEF.WI.Y.0051.000000T0000Z-171206T0400Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, 
Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, 
and Laughlin
1146 PM PST Mon Dec 4 2017 /1246 AM MST Tue Dec 5 2017/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PST /9 PM MST/
TUESDAY...

* TIMING...Gusty north winds will peak during the afternoon 
  hours through Tuesday, before decreasing Tuesday evening. 

* WINDS...North winds at 25 to 35 mph with gusts 40 to 50 mph. 
  The strongest winds will be near the Laughlin Bullhead City 
  area. 

* IMPACTS...Dangerous boating conditions, difficult driving 
  conditions on east west roads such as Interstate 40, Nevada 
  Highway 163, Arizona Highway 68, and isolated poor visibility 
  in blowing dust. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should use extreme caution when venturing onto area
lakes. For your personal safety...avoid the open waters. Stay
close to shore or around protected areas. Motorcycle riders and
drivers of vans...campers...trailers and any other high profile
vehicle should use extra caution.

&&

$$
421 
WWUS75 KVEF 051645
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
845 AM PST Tue Dec 5 2017

CAZ520-NVZ014-015-051745-
/O.EXP.KVEF.HZ.W.0002.000000T0000Z-171205T1700Z/
Owens Valley-Esmeralda and Central Nye County-Lincoln County-
Including Bishop, Independence, Lone Pine, Olancha,
Beatty, Goldfield, Silver Peak, Dyer, Caliente, Pioche, Panaca, 
Hiko, Alamo, and Rachel
845 AM PST Tue Dec 5 2017

...HARD FREEZE WARNING WILL EXPIRE AT 9 AM PST THIS MORNING...

Temperatures have reached their minimum level this morning and
have begun to rise. The Hard Freeze Warning will be allowed to
expire on time. Similar, if not slightly cooler temperatures are 
expected Wednesday morning.

$$

CAZ522-525-NVZ016-020-051745-
/O.EXP.KVEF.FZ.W.0003.000000T0000Z-171205T1700Z/
Death Valley National Park-Morongo Basin-Northeast Clark County-
Las Vegas Valley-
Including Furnace Creek, Stovepipe Wells, Shoshone,
Morongo Valley, Yucca Valley, Twentynine Palms, Mesquite, 
Overton, Moapa, Las Vegas, North Las Vegas, Henderson, 
and Boulder City
845 AM PST Tue Dec 5 2017

...FREEZE WARNING WILL EXPIRE AT 9 AM PST THIS MORNING...

Temperatures have reached their minimum level this morning and
have begun to rise. The Freeze Warning will be allowed to expire 
on time. Similar, if not slightly cooler temperatures are expected
Wednesday morning.

$$

AZZ002-036-CAZ527-NVZ021-060400-
/O.CON.KVEF.WI.Y.0051.000000T0000Z-171206T0400Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, 
Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, 
and Laughlin
845 AM PST Tue Dec 5 2017 /945 AM MST Tue Dec 5 2017/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PST /9 PM MST/ THIS
EVENING...

* TIMING...Gusty north winds will peak during the afternoon hours,
  before decreasing this evening. 

* WINDS...North winds at 25 to 35 mph with gusts 40 to 50 mph. 
  The strongest winds will be near the Laughlin Bullhead City 
  area. 

* IMPACTS...Dangerous boating conditions, difficult driving 
  conditions on east west roads such as Interstate 40, Nevada 
  Highway 163, Arizona Highway 68, and isolated poor visibility 
  in blowing dust. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should use extreme caution when venturing onto area
lakes. For your personal safety...avoid the open waters. Stay
close to shore or around protected areas. Motorcycle riders and
drivers of vans...campers...trailers and any other high profile
vehicle should use extra caution.

&&

$$

Wolcott

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this freeze warning went out at Dec 4, 3:23 AM PST, 5 hours 45 minutes earlier.

Area forecast discussion, Dec 4, 3:23 AM PST, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
323 AM PST Mon Dec 4 2017

.SYNOPSIS...The coldest air so far this season will settle over the
region the first half of the week. Freezing low temperatures are
expected across much of the region through Tuesday night. Gusty
north winds will continue down the Colorado River Valley through
this period. Temperatures will slowly recover late this week with
winds gradually decreasing.
&&

.SHORT TERM...today through Tuesday night.

The main weather concerns the next couple days will be continued
strong north winds along the lower Colorado River Valley and
overnight temperatures near or below freezing of the region. No
changes were made to the existing wind and freeze headlines. The
trough and associated cold front that swept across our region Sunday
evening will be followed by a reinforcing shot of cold air moving
down over eastern Nevada and Utah over the next 24 hours. This will
keep overnight temps in the teens and lower 20s across the south
central Nevada zones again tonight, but winds may stay up enough to
keep southern Nevada fairly well mixed with temperatures generally
in the mid 30s early Tuesday morning around the Las Vegas Valley.
However, parts of Henderson and the west side of the valley may be
sheltered enough to dip below freezing. So, it is realistic that
some parts of Las Vegas Valley will see their first freeze of the
season early Tuesday morning, though winds will be lighter Tuesday
night and freezing temps should be more extensive early Wednesday
morning.

&&

.LONG TERM...Wednesday through Monday.

Gusty north winds will continue through much of the work week, with
gusts up to 20-35 MPH.

Besides low temperatures and fairly gusty afternoons, high
temperatures should be near seasonal before becoming above normal by
the end of the week as high pressure settles over the region yet
again. With high pressure building back over the region, winds will
decay by the weekend and valleys will likely see inversions
resulting in reduced air quality. Mostly clear skies through the
period.
&&

.AVIATION...For McCarran...A prevailing north wind generally between
10 and 20 knots will persist today through Tuesday and a mostly
clear sky.

For the rest of southern Nevada, northwest Arizona and southeast
California...General north winds of 10 to 20 knots can be expected
across much of the region today and Tuesday under a mostly clear sky
except along the Colorado River Valley where gusts of 30 to 40 knots
will occur between Laughlin-Bullhead City and Lake Havasu.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/AVIATION...Adair
LONG TERM...Kryston

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 9:08 AM PSTHard Freeze WarningVEFEsmeralda, Lincoln, Nye24 hr

Nearby

Freeze Warnings in California, 2017Freeze Warnings in Nevada, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.